Minnesota, 2011

Wildfire in Minnesota, October 5 to 6, 2011

October 5 to 6, 2011 · NWS ARX · 2 events in 1 county or zone

Warm, dry and windy conditions combined to produced dangerous fire weather conditions across southeast Minnesota in early October. Sustained south winds of 15 to 30 mph, with higher gusts, combined with temperatures in the lower 80s and dew points in the middle 40s to create conditions that prompted the issuance of red flag warnings.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Warm, dry and windy conditions combined to produced dangerous fire weather conditions across southeast Minnesota in early October. Sustained south winds of 15 to 30 mph, with higher gusts, combined with temperatures in the lower 80s and dew points in the middle 40s to create conditions that prompted the issuance of red flag warnings. At least two field fires occurred in these conditions near Austin (Mower County) but the fires were quickly put out with only minimal equipment and crop losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 5, 9:21 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 5, 9:21 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 AM CDT WED OCT 5 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
329 AM CDT WED OCT 5 2011

FORECAST CONCERNS OVER THE NEXT COUPLE OF DAYS INCLUDE UNSEASONABLY
WARM TEMPERATURES AND INCREASING WINDS.

DATA ANALYSIS AT 3 AM STARTS WITH WATER VAPOR IMAGERY WHICH SHOWS A
HIGHLY AMPLIFIED RIDGE ACROSS THE CENTRAL CONUS INCLUDING THE UPPER
MISSISSIPPI RIVER REGION WITH TWO DEEP CLOSED LOWS BOOK-ENDING THE
NATION ON THE WEST AND EAST COASTS. AT THE SURFACE...HIGH PRESSURE
REMAINED ANCHORED OVER ONTARIO INTO THE GREAT LAKES REGION WHILE LOW
PRESSURE WAS CENTERED OVER EASTERN MT. WARM AIR ADVECTION/ISENTROPIC
LIFT AHEAD OF THE LOW ON THE 305K SURFACE WAS PRODUCING A BAND OF
ACCAS OVER EASTERN MN. DESPITE LIGHT ECHOES ON RADAR...ACCAS WAS
VERY HIGH-BASED AND NOTHING WAS REACHING THE GROUND PER GROUND
OBSERVATIONS UNDER THE CLOUDS.

05.00Z NCEP DETERMINISTIC MODEL SUITE/04.21Z SREF IN GOOD AGREEMENT
THROUGH THE SHORT TERM IN KEEPING RIDGE ANCHORED OVER THE WESTERN
GREAT LAKES REGION WHILE LOW PRESSURE SLOWLY DEEPENS/MOVES THROUGH
THE INTERMOUNTAIN WEST INTO THE NORTHERN PLAINS. THIS KEEPS
UNSEASONABLY WARM SOUTHERLY FLOW GOING INTO THE AREA THROUGH FRIDAY.

WITH AXIS OF 850MB MOISTURE TRANSPORT REMAINING WEST OF THE
AREA...TIED CLOSER TO THE SURFACE LOW...EXPECTING MOSTLY CLEAR SKIES
AND DRY WEATHER.

AS FAR AS WINDS ARE CONCERNED...BY FRIDAY THE PRESSURE GRADIENT
TIGHTENS QUITE A BIT AS THE DEEPENING LOW MOVES INTO THE NORTHERN
PLAINS. WILL HAVE TO MAINTAIN A CLOSE EYE ON WIND HEADLINE POTENTIAL
AS THE NAM SOUNDING INDICATING SURFACE WINDS IN THE 20 TO 30 MPH
RANGE WITH GUST POTENTIAL 40-45KT WITH MIXING.

OTHERWISE...LOOK FOR HIGH TEMPERATURES TO TOP OFF IN THE MID 70S TO
LOWER 80S THROUGH FRIDAY WHICH IS SOME 15 TO 20 DEGREES ABOVE
SEASONAL NORMALS.

.LONG TERM...SATURDAY THROUGH TUESDAY
329 AM CDT WED OCT 5 2011

05.00Z GFS/04.12Z ECMWF BOTH SHOW A VIGOROUS MID-LEVEL SHORTWAVE
EJECTING NORTHEAST OUT OF MT INTO CANADA FRIDAY NIGHT THROUGH
SATURDAY. THIS PUSHES A SURFACE COLD FRONT INTO THE AREA FOR A
CHANCE OF SHOWERS. MODELS SHOWING VERY MINIMAL INSTABILITY...SO KEPT
THUNDER MENTION OUT. MODELS THEN DIVERGE A BIT ON SUNDAY AS THE
ECMWF WANTS TO BRING ANOTHER SHORTWAVE TROUGH TOWARD THE
REGION...SPREADING MORE SHOWERS INTO THE AREA. THE GFS KEEPS THE
WAVE OUT IN THE PLAINS WITH RIDGING OVER OUR AREA FOR DRY
CONDITIONS. KEPT VERY SMALL SHOWERS CHANCES IN AS A RESULT.
SOUTHWEST FLOW ALOFT BRINGS A MID-LEVEL TROUGH INTO THE REGION AGAIN
MONDAY/TUESDAY FOR A CONTINUED CHANCE OF SHOWERS.

&&

.AVIATION...TODAY AND TONIGHT
631 AM CDT WED OCT 5 2011

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. BAND OF MID
LEVEL CLOUDS ACROSS MINNESOTA WILL AFFECT THE KRST TAF SITE
THROUGH 17Z. OTHERWISE SKIES WILL BE CLEAR. PRESSURE GRADIENT WILL
BE SIMILAR TO YESTERDAY AND WILL RESULT IN WINDS GUSTING TO AROUND
20 KNOTS AT KRST AND 16 KNOTS AT KLSE BETWEEN 17Z-23Z.

&&

.FIRE WEATHER...THROUGH FRIDAY
329 AM CDT WED OCT 5 2011

CRITICAL FIRE WEATHER WILL BE IN PLACE ACROSS PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA THIS AFTERNOON THROUGH EARLY THURSDAY
EVENING. AS A RESULT...HAVE HOISTED A RED FLAG WARNING FOR PORTIONS
OF SOUTHEAST MN VALID FROM NOON TODAY UNTIL 7 PM THURSDAY...AND WILL
GO WITH A SPECIAL WEATHER STATEMENT FOR  PORTIONS OF OUR NORTHEAST
IA COUNTIES. LOOKING FOR SOUTH WINDS IN THE 10 TO 20 MPH TODAY AND
15 TO 25 MPH ON THURSDAY TO CONTINUE PULLING IN UNSEASONABLY WARM
AIR INTO THE AREA ALONG WITH LOWER DEW POINTS IN THE UPPER 30S/LOWER
40S. THIS WILL PRODUCE AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES IN
THE 20 TO 30 PERCENT RANGE TODAY AND THURSDAY. WINDS ARE EXPECTED TO
BECOME EVEN STRONGER ON FRIDAY...BUT DEWPOINTS AND RELATIVE HUMIDITY
WILL BE ON THE INCREASE. THIS SHOULD MITIGATE THE FIRE THREAT
SOME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
329 AM CDT WED OCT 5 2011

WI...NONE.
MN...RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THURSDAY FOR
MNZ086-     087-094-095.

IA...NONE.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RABERDING
FIRE WEATHER...DAS
Hazardous weather outlook, Oct 5, 4:00 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED OCT 5 2011

IAZ010-011-029-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-
061-061100-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED OCT 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-019-MNZ086-087-094-095-061100-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
500 AM CDT WED OCT 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

VERY DRY CONDITIONS ALONG WITH SOUTH WINDS OF 10 TO 20 MPH AND LOW
HUMIDITIES WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CONTINUATION OF CRITICAL FIRE WEATHER CONDITIONS IS EXPECTED ON
THURSDAY...WITH SOUTHERLY WINDS OF 10 TO 20 MPH AND LOW RELATIVE
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Mower

When
October 5, 11:45 AM CST to 1:00 PM CST
Where
Mower forecast zone
Property damage
$8,000
Reported by
Newspaper
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

A field fire occurred southwest of Austin when a combine caused a soybean field to start on fire. The fire spread toward a residential area but fire fighters were able to extinguish the blaze before any evacuations were needed. The combine was lost to the fire.

Wildfire, Mower

When
October 6, 12:30 PM CST to 2:30 PM CST
Where
Mower forecast zone
Crop damage
$3,000
Reported by
Newspaper
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

A fire started in a combine and quickly spread to the field being harvested. The fire was being fanned by 30 mph wind gusts and was able to jump a road and start another field on fire. No damage occurred to the combine, but around 2 acres of corn was lost in the blaze. Farmers assisted firefighters in putting the fire out by spreading manure and tilling the dirt around the perimeter of the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349692, 350098.